Alert archive / Nebraska / High Wind Watches in 2021
High Wind Watch 1, NWS Hastings, NE
NWS Hastings, NE issued this high wind watch at Jan 12, 2021, 3:15 PM CST for 24 counties in Nebraska; 6 counties in Kansas. It took effect at Jan 15, 2021, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 12, 2021, 3:15 PM CST (21:15 UTC)
- In effect from
- Jan 15, 2021, 12:00 AM CST
- Expired
- Jan 14, 2021, 3:23 AM CST
- In force
- Issued by
- NWS Hastings, NE
All 30 counties
Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE
The radar
The Grand Island radar (KUEX), 27 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2304 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
256 WWUS73 KGID 122115 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 315 PM CST Tue Jan 12 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- /O.NEW.KGID.HW.A.0001.210114T0600Z-210116T0000Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Ord, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 315 PM CST Tue Jan 12 2021 ...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY AFTERNOON... * WHAT...Northwest winds 25 to 35 mph with gusts of 55 to 60 mph possible. * WHERE...Portions of north central Kansas and central, east central and south central Nebraska. * WHEN...From late Wednesday night through Friday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The initial surge of strong northwest winds will occur behind a cold front late Wednesday night. The strongest winds will be mid morning through late afternoon on both Thursday and Friday, with relative lulls expected early Thursday morning and again Thursday night into early Friday morning. Even during the relative lulls, wind gusts up to 45 mph will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Thies
4 follow-up statements
562 WWUS73 KGID 130933 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 333 AM CST Wed Jan 13 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 132200- /O.CON.KGID.HW.A.0001.210114T0600Z-210116T0000Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Ord, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 333 AM CST Wed Jan 13 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts of 55 to 60 mph possible. * WHERE...Portions of north central Kansas and central, east central and south central Nebraska. * WHEN...From late tonight through Friday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The initial surge of strong northwest winds will occur behind a cold front late tonight. The strongest winds will be mid morning through late afternoon on both Thursday and Friday, with relative lulls expected early Thursday morning and again Thursday night into early Friday morning. Even during the relative lulls, wind gusts up to 45 mph will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Wesely
202 WWUS73 KGID 132027 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 227 PM CST Wed Jan 13 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 140500- /O.NEW.KGID.HW.W.0001.210114T0300Z-210115T0600Z/ /O.EXT.KGID.HW.A.0001.210115T0600Z-210116T0000Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Ord, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 227 PM CST Wed Jan 13 2021 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT CST THURSDAY NIGHT... ...HIGH WIND WATCH NOW IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY AFTERNOON... * WHAT...For the High Wind Warning, northwest winds 35 to 45 mph with gusts of 55 to 65 mph expected. For the High Wind Watch, northwest winds 25 to 35 mph with gusts near 55 mph possible. * WHERE...Portions of north central Kansas and central, east central and south central Nebraska. * WHEN...For the High Wind Warning, from 9 PM this evening to midnight CST Thursday night. For the High Wind Watch, from late Thursday night through Friday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Scattered power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The initial surge of strong northwest winds will occur behind a cold front tonight. Peak wind gusts near 60 mph are likely with this initial surge, with locally higher gusts up to 70 mph possible. After a relative lull early Thursday morning, another round of strong winds is expected from mid morning through early evening, in which peak gusts will be near 60 mph once again. A High Wind Watch remains in effect Thursday night through Friday afternoon for continued potential of strong northwest wind gusts 45 to 55 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ Thies
420 WWUS73 KGID 140110 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 710 PM CST Wed Jan 13 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141000- /O.EXT.KGID.HW.W.0001.210114T0500Z-210115T0600Z/ /O.CON.KGID.HW.A.0001.210115T0600Z-210116T0000Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Ord, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 710 PM CST Wed Jan 13 2021 ...HIGH WIND WARNING NOW IN EFFECT FROM 11 PM THIS EVENING TO MIDNIGHT CST THURSDAY NIGHT... ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY AFTERNOON... * WHAT...For the High Wind Warning, northwest winds 35 to 45 mph with gusts of 55 to 65 mph expected. For the High Wind Watch, northwest winds 25 to 35 mph with gusts near 55 mph possible. * WHERE...Portions of north central Kansas and central, east central and south central Nebraska. * WHEN...For the High Wind Warning, from 11 PM this evening to midnight CST Thursday night. For the High Wind Watch, from midnight Thursday night through Friday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Scattered power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The initial surge of strong northwest winds will occur overnight. Peak gusts near 60 mph are likely with this relatively-brief surge, with locally higher gusts up to 70 mph possible. After a relative lull in wind speeds Thursday morning, another round of strong winds will occur from mid morning through early evening, during which peak gusts will again top out near 60 mph. Although winds do not appear to be quite as strong late Thursday night into Friday, a High Wind Watch remains in effect during that time for a good possibility of northwesterly gusts 45 to 55 mph. Last but certainly not least, it is starting to look more likely that strong winds could combine with falling snow to reduce visibility in northern and eastern portions of the area late Thursday night into Friday. The main area of concern for possible blowing snow issues will focus northeast of a Loup City, to Hastings, to Superior Nebraska line. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ Pfannkuch
610 WWUS73 KGID 140923 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 323 AM CST Thu Jan 14 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141730- /O.CAN.KGID.HW.A.0001.210115T0600Z-210116T0000Z/ /O.EXT.KGID.HW.W.0001.000000T0000Z-210116T0000Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Ord, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 323 AM CST Thu Jan 14 2021 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM CST FRIDAY... ...HIGH WIND WATCH IS CANCELLED... * WHAT...Northwest winds 35 to 45 mph with gusts of 50 to 65 mph expected. * WHERE...Portions of north central Kansas and central, east central and south central Nebraska. * WHEN...Until 6 PM CST Friday. * IMPACTS...Damaging winds could blow down trees and power lines. Scattered power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Although we are in a relative lull in wind speeds this morning, another round of strong winds will occur from mid morning through early evening, during which peak gusts will again top out near 60 mph. There could then be another relative lull tonight with wind gusts falling to around 45 to 50 mph before the wind picks back up late Friday morning and afternoon with gusts back to around 50 to 60 mph. Last but certainly not least, is that strong winds could combine with falling snow to reduce visibility in northern and eastern portions of the area late Thursday night into Friday. The main area of concern for possible blowing snow issues will focus northeast of an Ord, to Grand Island, to Hebron Nebraska line. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being under trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ Wesely
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this high wind watch went out at Jan 12, 11:29 AM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Jan 12, 11:29 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1129 AM CST Tue Jan 12 2021 .DISCUSSION...(Today through Monday) Issued at 234 AM CST Tue Jan 12 2021 The primary forecast concern will center around the high winds behind the Wednesday night cold front. The NBM is likely too low with our winds Thursday through Friday and thus generally went with CONSMOS, which bumped up our northwest winds to 30-40 mph with gusts of 45 to 55 mph. This is just below high wind criteria and we will have to keep an eye on how this system evolves as a high wind headline may be needed if we end up any windier than we are currently forecasting. Today through Wednesday... The big deal in the short term centers around some incredibly nice weather for mid January. Everyone should see 50s for highs today and then most areas should be within a few degrees either side of 60 for Wednesday. The record high temperatures for Wednesday January 13th are 69 in Grand Island and 68 in Hastings. We will not be quite that warm but the Tri-Cities should be at least around 60 for a high on Wednesday meaning its a great day to get outside and get things done. In addition, the wind should be light through Wednesday and we'll see clear skies today to partly cloudy skies on Wednesday. Wednesday Night through Friday... We'll see a fast moving clipper system track through Wednesday night with a cold front that will bring cooler temperatures and strong winds to the area. The temperature drop will really only be back down to around normal, which means highs in the 30s by Friday. The bigger issue will be the gusty winds given the strong pressure gradient and good mixing. There was already some discussion with neighboring NWS offices regarding the possible need for a high wind headline Thursday into Friday, but confidence is just not there yet with most model guidance still a bit below our 50 kt gust criteria and it's still over 48 hours out. However, model guidance has been coming in stronger with winds so we will need to continue to keep a close eye on the possible need for a high wind watch/warning. The ECMWF EPS model mean max wind gust for Grand Island on Thursday is currently listed as 48 kts/55 mph. We will also have a small chance for light precipitation along and just behind the cold front Wednesday night into Thursday. At this time it appears to probably be just trace amounts, probably a few sprinkles and flurries in a few spots. Saturday through Monday... We will stay in a cool northwesterly flow pattern with highs near seasonal norms in the 30s to lower 40s. The NBM is giving us dry conditions, but can not rule out a light precipitation event with a passing clipper system. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 1128 AM CST Tue Jan 12 2021 Significant wx: None VFR conditions through this forecast period with WSW to WNW wind 5-10kt. Confidence: High. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Wesely AVIATION...Thies
Hazardous weather outlook, Jan 12, 3:54 AM CST, 11 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 354 AM CST Tue Jan 12 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131000- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 354 AM CST Tue Jan 12 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong northwest winds arrive on Thursday and look to continue Thursday night and into Friday. Wind gusts of 40 to 55 MPH are currently forecast. The strong winds, in combination with low relative humidity, may lead to near-critical fire weather conditions Thursday afternoon, particularly for areas near and south of the Nebraska Kansas state line. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
Nearby
High Wind Watches in Nebraska, 2021High Wind Watches in Kansas, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.